Medical Humanities | Medical Pharmacology
Statins or hydroxyl-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors have proven efficacy at decreasing cardiovascular morbidity and mortality. Although statins have been prescribed safely, there should be more awareness of the possible adverse effects. Recently, we encountered a patient who had unexplained dyspnea, weakness, and immobility. The patient’s symptoms were alleviated after discontinuing the statin medication. Although we have no concrete evidence that her symptoms were due to the medication, the temporal relationship of symptom improvement upon discontinuation of the statin, led us to the conclusion that it could potentially have been the cause. Unexplained dyspnea is not listed as an adverse effect in the prescribing information, but interstitial lung disease is listed as a possible complication of statins and there are a few other case reports of statin related unexplained dyspnea in the literature. Physicians should be aware of statins as a possible cause of unexplained dyspnea and consider a drug holiday as a therapeutic trial.
Mongalo, Milliejoan; Shah, Madhvi; and Goebel, Lynne J.
"An Unusual Pulmonary Complication of Statin Medication,"
Marshall Journal of Medicine:
2, Article 3.
Available at: https://mds.marshall.edu/mjm/vol3/iss2/3